Alert archive / Minnesota / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 49, NWS Duluth, MN

August 3, 1997Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Aug 3, 1997, 6:01 PM CDT for Carlton County, Saint Louis County, Minnesota. It was in force for 59 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 3, 1997, 6:01 PM CDT (23:01 UTC)
Expired
Aug 3, 1997, 7:00 PM CDT
In force
59 min
Issued by
NWS Duluth, MN
Area
Whole counties

Counties Carlton County, MN, Saint Louis County, MN

The radar

The Duluth radar (KDLH), 39 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 6:15 PM CDTHail 1.75Cloquet, MN
Aug 3, 6:30 PM CDTHail 0.75Cromwell, MN
Aug 3, 7:10 PM CDTHail 1Moose Lake, MN
Aug 3, 7:10 PM CDTThunderstorm Wind 52Moose Lake, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 1997-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 1997-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
243 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1174 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDLH 032301 RRA
SVRDLH
MNC017-137-040000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
601 PM CDT SUN AUG 3 1997
 
THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  700 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTHEAST MINNESOTA
 
   ...NORTHERN CARLTON COUNTY...SOUTHERN ST. LOUIS COUNTY
 
AT 6 PM CDT...A SEVERE THUNDERSTORM LOCATED 20 MILES WEST OF DULUTH WAS
MOVING SOUTHEAST AT 20 MPH. THIS STORM WILL MOVE ACROSS THE FOND DU LAC
RESERVATION AND THROUGH THE CITY OF CLOQUET BETWEEN 6 AND 645 PM CDT.
THIS STORM HAS THE POTENTIAL TO PRODUCE ONE INCH HAIL ALONG WITH WINDS
IN EXCESS OF 55 MPH.
 
 
DURING A THUNDERSTORM... YOU SHOULD MOVE INSIDE A STRONG BUILDING.
DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES OR ELECTRICAL
APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED.  NEVER
DRIVE YOUR CAR INTO LOW SPOTS WHERE WATER IS CROSSING THE ROAD.
 
J.CHRISTENSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:30 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Aug 3, 2:30 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
230 PM CDT SUN AUG 3 1997

SFC BNDRY GETTING HARD TO FIND DUE TO VRY WK PRESS GRDNT... BUT APPEARS
TO XTND FRM NRN LWR MI TO NRN IA THEN NW TO SWRN ND. WV SATL LOOP SHOWS
SUBSDC AND DRYING N OF THE BNDRY... ALTHO NE MN STILL A BIT UNTBL THIS
AFTN WTH LI/S IN -2 TO -4 RANGE ON ADAP CHARTS. 88D SHOWS A FEW PESKY
SHRA/TSRA RE-DVLPNG NW OF DLH... APPARENTLY ON SHALLOW SFC TROF ARCING FRM
JUST W OF INL TO JUST W OF DLH. BUT DRYING/SUBSDC TREND SHUD CONT AS
WRN U.S. RDG BUILDS THRU NXT 48 HRS. WK S/WV SLIDES DWN ACRS MN
ARROWHEAD ERLY MON MRNG... BUT WILL HAVE LTL MOISTURE TO WORK WTH BY
THEN... SO THIS FEATURE NOT XPCTD TO BE SGNFT. COULD BE JUST ENUF MID/HI
CLDS ARND TONITE FOR A PTLY CLDY/MO CLR FCST. GUIDNC TEMPS IN LO TO MID
50S TONITE FOR MN ZONES LOOK RSNBL GIVEN DRYING TREND AND LGT/VRBL WNDS.
MID TO UPR 50S FOR NW WI WHERE CLD CVR MAY BE A LTL MORE XTNSV.
ERF

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:12 PM CDTSevere Thunderstorm WarningDLHCrow Wing48 min
Aug 2, 8:51 PM CDTSevere Thunderstorm WarningDLHCass69 min
Aug 3, 4:34 PM CDTSevere Thunderstorm WarningDLHSaint Louis56 min
Aug 3, 5:09 PM CDTSevere Thunderstorm WarningDLHKoochiching66 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.